Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS New Orleans, LA

August 18, 2005Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 18, 2005, 3:27 PM CDT for Saint Charles Parish, Louisiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 3:27 PM CDT (20:27 UTC)
Expired
Aug 18, 2005, 4:00 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Charles Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:44 PM CDTHAIL 0.256 Ese Laplace, LA
Aug 18, 4:10 PM CDTTORNADONorco, LATREE BLOWN DOWN OVER RAILROAD TRACKS. PATIO COVER ON A HOME KNOCKED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 182027
SVRLIX
LAC089-182100-
/O.NEW.KLIX.SV.W.0178.050818T2027Z-050818T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
327 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAHNVILLE

* UNTIL 400 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR HAHNVILLE...AND MOVING NORTH AT 10 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...TO A SMALL INTERIOR ROOM SUCH AS A BATHROOM OR 
CLOSET.

LAT...LON 3002 9054 3003 9046 3008 9041 3005 9038
      3005 9033 3004 9032 2995 9030 2994 9038
      2990 9048

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:23 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 18, 2:23 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT THU AUG 18 2005

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS AN UPPER-LEVEL TROUGH PUSHING WEST
INTO SOUTHWESTERN LOUISIANA AND THE ADJACENT COASTAL WATERS. IN
OUR PCWA THE PRECIP WATER VALUES HOVERED JUST ABOVE 2 INCHES WITH
SCATTERED CONVECTION BEGINNING TO DEVELOP. THESE THUNDERSTORMS
SHOULD DISSIPATE TONIGHT. STACKED HIGH PRESSURE WILL MOVE FROM THE
FLORIDA PANHANDLE AREA ON FRIDAY TO OVER THE LOWER MISSISSIPPI
VALLEY ON SATURDAY TO TEXAS ON SUNDAY. POPS SHOULD BE LOWER FRIDAY
THROUGH SUNDAY...HOVERING BETWEEN ISOLATED AND SCATTERED. THE
DECREASING POPS...HIGH TEMPS IN THE MID-UPPER 90S...AND HIGH RH
VALUES WILL LEAD TO AFTERNOON HEAT INDEX VALUES NEAR 110.
HOWEVER...BECAUSE NIGHTTIME TEMPS STILL ARE EXPECTED TO FALL BELOW
80...AND THE POPS ARE BORDERLINE ISOLATED/SCATTERED...WE WILL
FORGO A HEAT ADVISORY AT THIS TIME.

AN AUGUST COLD FRONT IS EXPECTED TO DROP INTO THE LOWER MISSISSIPPI
VALLEY LATE MONDAY AND PUSH INTO THE GULF ON TUESDAY AS AN UPPER-
LEVEL TROUGH PUSHES INTO THE EASTERN SEABOARD. THIS SHOULD DROP
POPS AT LEAST FOR THE NORTHERN PORTION OF OUR PCWA TUESDAY AND
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  97  75  97 /  20  30  10  30
BTR  76  97  77  97 /  10  20  10  20
MSY  78  96  79  97 /  10  30  10  30
GPT  76  95  77  95 /  10  30  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Aug 18, 11:00 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU AUG 18 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THE COMBINATION OF HOT TEMPERATURES REACHING THE MID 90S AND TYPICAL
SUMMER HUMIDITY WILL RESULT IN AFTERNOON HEAT INDICES IN THE 105 TO
110 DEGREE RANGE. THIS WILL CREATE A SITUATION IN WHICH HEAT
ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR
CONDITIONED ROOM IF POSSIBLE...STAY OUT OF THE SUN...AND CHECK UP ON
RELATIVES AND NEIGHBORS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING. A FEW STRONG THUNDERSTORMS ARE POSSIBLE WITH FREQUENT
LIGHTNING AND WIND GUSTS AS HIGH AS 40 MPH. MOVEMENT OF THUNDERSTORMS
WILL BE VERY SLOW TODAY...SO LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN A SHORT PERIOD OF TIME ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED TO BECOME MORE ISOLATED FRIDAY THROUGH
SUNDAY AS THE AREA BECOMES IMPACTED BY A DEEP LAYER OF HIGH
PRESSURE. THE DECREASED RAIN COVERAGE ALONG WITH INCREASED SUNSHINE
WILL PUSH AFTERNOON HEAT INDICES UP TO AROUND 110 DEGREES ACROSS
MOST OF THE AREA WITH LOW TEMPERATURES ONLY EXPECTED TO FALL INTO
THE UPPER 70S TO AROUND 80.

A RARE AUGUST COLD FRONT IS EXPECTED TO MOVE NEAR THE COAST LATE
MONDAY AND PERSIST THROUGH WEDNESDAY. THIS FRONT IS EXPECTED TO
COOL TEMPERATURES BACK DOWN CLOSER TO NORMAL AND ALSO LOWER
HUMIDITY. THERE WILL BE A SLIGHT INCREASE IN THUNDERSTORM CHANCES
WITH THE FRONTAL SYSTEM MONDAY...THEN THUNDERSTORM CHANCES WILL
DECREASE AGAIN TUESDAY AND WEDNESDAY AS DRIER AIR MOVES INTO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:49 PM CDTTornado WarningLIXSaint Charles26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.